Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 417, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Sep 22, 2006, 2:49 PM CDT for Edmonson County, Hart County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2006, 2:49 PM CDT (19:49 UTC)
- Expired
- Sep 22, 2006, 3:20 PM CDT
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Edmonson County, KY, Hart County, KY
The radar
The Louisville radar (KLVX), 81 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 415 m²/s²
- 0-3 km storm-relative helicity
- 476 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 10:00 AM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Sep 22, 10:00 AM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EDT FRI SEP 22 2006
.MORNING UPDATE...
UPDATED FORECAST TO SIGNIFICANTLY LOWER AFTERNOON HIGHS. WIDESPEAD
SHOWERS AND CLOUD COVER THIS AFTERNOON WILL KEEP TEMPERATURES
DOWN...EVEN IN THE FACE OF WARM AIR ADVECTION. SHOWERS WILL BECOME
MORE SCATTERED IN NATURE THIS AFTERNOON AS LEAD SHORTWAVE AND
ORGANIZED LIFT MOVE INTO WEST VIRGINA. LIGHTER SHOWERS NOW IN
WESTERN KENTUCKY WILL MOVE INTO OUR AREA THIS AFTERNOON...BUT FOR
NOW RAINFALL RATES WILL DIMINISH. NEXT DISTURBANCE WILL MOVE
NORTHEAST ALONG THE OHIO RIVER OVERNIGHT...BRINGING ANOTHER ROUND OF
SHOWERS MAINLY ACROSS OUR NORTHERN CWA OVERNIGHT. POSSIBILITY OF
EXCESSIVE RAINFALL STARTING TO BECOME A POSSIBILITY THROUGH EARLY
SUNDAY MORNING.
JSD
.SHORT TERM (TODAY AND TONIGHT)...
WV IMAGERY CLEARLY SHOWS UPR LVL LO SPINNING NNE INTO WRN IA AT 07Z
AND INCREASING CONVECTIVE DEVELOPMENT ACRS THE LWR MS VLY IN
DIFFLUENT FLO AHEAD OF SW AR WMFNT. HI AMPLITUDE PATTERN WILL
CONTINUE IN THE SHORT TERM AS A BROAD UPR LVL LO/TROF IS PROGGED TO
EVOLVE AS THE IOWA LO OCCLUDES AND ADDITIONAL SHRTWV ENERGY DROPS
SWD INTO THE 4 CORNERS REGION BY LATE TDA. THAT LEAVES OUR REGION IN
BROAD SW FLO WITH SUBTLE IMPULSES IMBEDDED IN THAT FLO THRU THE PD.
ONE SUCH IMPULSE MOVES THRU OUR FA THIS MRNG WITH ANOTHER PROGGED TO
MOVE THRU LATE TNGT. GFS HAS A CONVECTIVE FEEDBACK PROBLEM WITH THAT
ONE.
AT THE SFC/LO LVLS...MOISTURE WILL SURGE NEWD WITH DEWPOINTS JUMPING
WELL INTO THE 60S BY THIS EVE...BUOYED BY INCREASING SSW FLO.
CURRENT FCST WITH LIKELY POPS TDA...GOOD CHC TNGT LOOKS GOOD BASED
ON CURRENT RADAR/STLT IMAGERY WITH NEW DEVELOPMENT ACRS SRN
IL/WCNTRL KY AND A LARGE CLUSTER OF SHWRS/STORMS ENTERING SW IL/WRN
KY/WRN TN ATTM. WM FRONT SHUD MOVE THRU OUR FA BY LATE THIS EVENING.
SVR STORMS THAT WILL LIKELY BE ONGOING ACRS THE LWR/MID MS VLY AT
THAT TIME SHUD SPREAD NEWD AND POSSIBLY REACH PARTS OF OUR WRN FA
LATE TNGT AS SHEAR INCREASES(LO LVL JET IN EXCESS OF 50K) AS WELL AS
INSTABILITY (CAPES 1000-2000 J/KG IN POST FNTL AMS). THAT PART OF
OUR FA WEST OF A LINE FROM SALEM INDIANA TO BRANDENBURG(MEADE CO) TO
BOWLING GREEN WOULD HAVE THE GREATEST CHC OF SVR STORMS LATE TNGT
WITH POTENTIAL DAMAGING WINDS. WILL HIGHLIGHT IN HWO.
DK
.LONG-TERM (SATURDAY THROUGH THURSDAY)...
...POTENTIAL FOR SEVERE WEATHER OUTBREAK SATURDAY NIGHT...
SATURDAY-SUNDAY...
SATURDAY MORNING WILL BEGIN WITH STORM SYSTEM OF INTEREST OVER WRN
MISSOURI. LOW-LEVEL JET AHEAD OF IT WILL BE ABOUT 50 KNOTS OR MORE
ANYWHERE FROM THE ARKLATEX REGION NEWD TO THE ERN GREAT LAKES.
PRECIP SATURDAY MORNING WILL BE CONFINED TO COLD FRONT WELL
WEST...AND AT NOSE OF WIDESPREAD AND STRONG LLJ CLOSER TO HOME. TOO
DIFFICULT TO PINPOINT PRECIP...BUT THE BEST (WORST) CHANCES OF
SHWRS/STRMS WILL BE ACROSS NWRN (SERN) CWA WITH SEVERAL COMPLEXES
POSSIBLE WITH MULTI-CELL...BOWING AND SUPERCELLULAR CHARACTERISTICS.
THINK THE BEST CHANCE OF PRECIP WILL BE OVER WRN KY/SRN IL/SWRN IN
BUT GIVEN THE STRONG MOIST/WARM AIR ADVECTION...COULD HAVE
WIDESPREAD PRECIP. ALSO WITH THAT STRONG OF A LOW-LEVEL JET...AND A
VERY SHALLOW STABLE BL IF ANY...SOME SEVERE STORMS ARE CERTAINLY
POSSIBLE WITH DAMAGING WINDS BEING THE BIGGEST THREAT. SINCE IT WILL
BE EARLY IN THE MORNING...SFC WINDS WILL STILL BE BACKED AND CAN NOT
RULE OUT AN ISOLATED TORNADO.
ANY MORNING CONVECTION SHOULD CONTINUE OFF TO THE NORTH OF THE CWA.
THEN WE WILL BE IN THE WARM SECTOR ALL DAY. ATMOSPHERE FROM MORNING
CONVECTION SHOULD NOT GET TOO WORKED OVER SINCE IT WILL BE SCREAMING
THROUGH. IF ANY BREAKS OCCUR IN THE CLOUDS...MLCAPES COULD GET AS
HIGH AS 2000 J/KG IN THE AFTERNOON (T/TD AROUND LOW 80S/NEAR 70).
THAT IS MORE THAN ENOUGH INSTABILITY GIVEN THE LARGE AMOUNT OF SHEAR
IN PLACE. THE 0-6KM SHEAR SUGGEST DISCRETE CELLS AHEAD OF THE COLD
FRONT WITHIN THE WARM SECTOR. THUS...IT IS VERY POSSIBLE THAT
AFTERNOON SEVERE STORMS COULD POP UP. TOTALLY AGREE WITH DAY 2 SPC
OUTLOOK EXCEPT FOR ONE THING...FEEL IT SHOULD BE A MODERATE
RISK...BUT THE CONTENT SOUNDS DEAD ON. IF ANY OF THESE STORMS BECOME
SEVERE...THEY WILL LIKELY BE SUPERCELLS WITH HAIL AND ESPECIALLY
HIGH WINDS BEING THE BIGGEST THREATS.
COLD FRONT WILL APPROACH AND LIKELY AFFECT THE CWA FROM ROUGHLY
00-08Z SAT NIGHT-SUN MORN. SHEAR IS SCARY WITH 0-3KM BULK SHEAR
AROUND 70 KNOTS COMBINED WITH 60-KT LLJ NOSING INTO THE CWA.
POTENTIAL FOR EXTREMELY DANGEROUS SQUALL LINE. MAJORITY OF UPSTREAM
SHEAR IS UNIDIRECTIONAL...HOWEVER STILL SOME DIRECTIONAL SHEAR
AROUND THE CWA AHEAD OF THE LINE SO EMBEDDED BOWING SEGMENTS AND
SUPERCELLS POSSIBLE. DAMAGING WINDS ALMOST A GUARANTEE...HOWEVER
THINK TORNADOES ARE A POSSIBILITY AS WELL. ONLY THING WORKING
AGAINST THIS IS DIMINISHING SFC-BASED INSTABILITY AFTER SUNSET.
HOWEVER THAT SIGNIFICANT LLJ SHOULD HAVE NO PROBLEM MIXING DOWN.
SHOULD BE A STEEP PRECIP GRADIENT BEHIND COLD FRONT FOR SUNDAY AFTER
SUNRISE WHEN SQL LINE SHOULD BE EAST OF CWA. HOWEVER KEPT POPS IN
DURING THE DAY FOR POSSIBILITY OF SHOWERS DEVELOPING UNDER UPPER
TROUGH. A CLOUDY AND WINDY DAY BEHIND THE FRONT.
FOLLOWED CLOSE TO THE GFS/SREF FOR PRECIP TRENDS AND THE ENSEMBLE
MOS GUIDANCE FOR TEMPS. ALSO OF NOTE...WINDS WILL BE GUSTING TO
25-30MPH SATURDAY AND TO NEAR 20MPH IN SPOTS ON SUNDAY.
MONDAY-THURSDAY...
ONLY CHANGE MADE TO THIS PERIOD WAS TO HAVE PRECIP COME IN WEDNESDAY
NIGHT AS OPPOSED TO WAITING UNTIL THURSDAY. EVERYTHING ELSE
UNCHANGED AND PREVIOUS FORECASTER DISCUSSION IS BELOW.
AL
PREVIOUS EXTENDED DISCUSSION...
GENERALLY A MOSTLY DRY PERIOD THROUGH THIS TIMEFRAME AS SFC HIGH
BUILDS INTO THE REGION. EXPECT MOSTLY CLEAR SKIES WITH AFTERNOON CU
FIELDS DEVELOPING FOR MONDAY AND TUESDAY. TEMPERATURES WILL START
OFF THE PERIOD COOL WITH HIGHS IN THE UPPER 60S IN THE NORTH TO
AROUND 70 IN THE SOUTH ON MONDAY. A DEGREE OR TWO WARMER FOR
AFTERNOON HIGHS IS EXPECTED FOR TUESDAY. OVERNIGHT LOWS IN THE UPPER
40S TO LOWER 50S LOOKS REASONABLE.
LATEST 12Z EXTENDED MODELS SHOW ANOTHER FRONTAL BOUNDARY APPROACHING
THE AREA WEDNESDAY NIGHT. UPPER LEVEL FORCING CONTINUES TO LOOK MORE
CONFINED TO OUR NORTH AND NORTHEAST. MODELS TEND TO BE TOO
PROGRESSIVE WITH THE FLOW IN THE LONG PERIOD ANYWAY...THEREFORE IT
APPEARS THAT A SLOWER FRONTAL PASSAGE WOULD BE INCREASINGLY LIKELY
ON THURSDAY. THUS...WILL INTRODUCE A CHANCE OF PRECIP FOR THE THU
TIME PERIOD. SMALL WARM UP LOOKS POSSIBLE BEFORE FRONT COMES
THROUGH. GENERALLY TRENDED TEMPS CLOSE TO THE ENSEMBLE MEANS THROUGH
THIS PD.
-JARVIS
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&Hazardous weather outlook, Sep 22, 10:30 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EDT FRI SEP 22 2006 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-230830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 330 AM CDT FRI SEP 22 2006 /430 AM EDT FRI SEP 22 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME MORE SCATTERED THIS AFTERNOON AND EVENING. STORMS EARLIER THIS MORNING PRODUCED ONE TO TWO INCHES OF RAIN ALONG A LINE FROM OHIO COUNTY THROUGH THE SOUTHERN BLUEGRASS. ANY ADDITIONAL HEAVY RAIN COULD LEAD TO MINOR RUNOFF PROBLEMS AND STANDING WATER ON AREA ROADS. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AGAIN OVERNIGHT. SOME OF THESE STORMS MAY MOVE REPEATEDLY OVER THE SAME AREA...PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A STRONG STORM SYSTEM WILL GENERATE SHOWERS AND THUNDERSTORMS ACROSS THE REGION ON SATURDAY AND EARLY SUNDAY. SOME STORMS COULD BECOME SEVERE AHEAD OF A COLD FRONT LATE SATURDAY...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. AN EVEN GREATER CHANCE OF THUNDERSTORMS WILL OCCUR LATE SATURDAY NIGHT INTO SUNDAY MORNING ALONG THE COLD FRONT AS IT MOVES ACROSS THE OUTLOOK AREA. THERE IS A GOOD CHANCE THAT SOME OF THESE STORMS WILL BE SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. AN ISOLATED TORNADO OR TWO ALSO WILL BE POSSIBLE. IN ADDITION...HEAVY RAINFALL AND DEADLY LIGHTNING WILL ACCOMPANY THE STORMS. OUTSIDE OF ANY THUNDERSTORM...SOUTHERLY WINDS COULD GUST UP TO 30 MPH IN SPOTS SATURDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY AS ANOTHER COLD FRONT AFFECTS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED SATURDAY AND EARLY SUNDAY MORNING ...ESPECIALLY SATURDAY NIGHT. MONITOR THE LATEST FORECASTS ON NOAA ALL-HAZARDS RADIO OR ON OUR WEBSITE AT WEATHER.GOV/LOUISVILLE. JSD
In the hours before
Local storm report, Sep 22, 11:43 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1243 PM EDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM HEAVY RAIN HARRODSBURG 37.77N 84.85W
09/22/2006 M1.60 INCH MERCER KY EMERGENCY MNGR
RAINFALL SINCE 6AM. PONDING OF WATER IN YARDS BUT NO
FLOODING.
&&
CALLAHANSpecial weather statement, Sep 22, 2:20 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 320 PM EDT FRI SEP 22 2006 KYZ027-061-062-070-071-221945- BUTLER-EDMONSON-GRAYSON-LOGAN-WARREN- 220 PM CDT FRI SEP 22 2006 ...STRONG THUNDERSTORMS WITH HEAVY RAIN AFFECTING PARTS OF BUTLER...EDMONSON...GRAYSON...LOGAN AND WARREN COUNTIES... AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF MORGANTOWN TO 12 MILES NORTH OF RUSSELLVILLE...AND MOVING NORTHEAST AT 40 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY WINDS OF AROUND 30 TO 40 MPH...ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE... NEAR SUGAR GROVE BY 225 PM CDT. NEAR RIVERSIDE BY 230 PM CDT. NEAR GRAYSON SPRINGS BY 235 PM CDT. NEAR PEONIA BY 240 PM CDT. NEAR BEE SPRING BY 245 PM CDT. THIS STORM WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 27 AND 34. HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. CS
Special weather statement, Sep 22, 2:39 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 339 PM EDT FRI SEP 22 2006 KYZ027-028-053-062-063-222015- EDMONSON-GRAYSON-HARDIN-HART-LARUE- 239 PM CDT FRI SEP 22 2006 ...STRONG THUNDERSTORMS TO AFFECT PARTS OF EDMONSON...GRAYSON...HARDIN...HART AND LARUE COUNTIES... AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEITCHFIELD TO BROWNSVILLE...AND MOVING NORTHEAST AT 40 TO 50 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR CLARKSON BY 245 PM CDT. NEAR SUMMIT BY 350 PM EDT. NEAR EASTVIEW BY 355 PM EDT. NEAR PRICEVILLE BY 300 PM CDT. NEAR UPTON BY 405 PM EDT. NEAR TONNIEVILLE BY 410 PM EDT. THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS 71 AND 94. THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN MILE MARKERS 107 AND 137. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. CS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 2:31 PM CDT | Flash Flood Watch | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more | 38 hr |
| Sep 22, 5:12 PM CDT | Severe Thunderstorm Warning | LMK | Dubois, Perry | 33 min |
| Sep 22, 6:51 PM CDT | Severe Thunderstorm Warning | LMK | Perry | 39 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.